Morphological instability of spherical soft particles induced by surface charges

Bo Li; Xi-Qiao Feng; Yue Li; Gang-Feng Wang
July 2009
Applied Physics Letters;7/13/2009, Vol. 95 Issue 2, p021903
Academic Journal
We here demonstrate that surface charges on a spherical soft particle may induce its morphology instability. It is found that various patterns can be obtained by varying the surface charge density. The critical condition for the occurrence of surface instability and the wavelength of the induced surface patterns are derived analytically and, thereby, the morphological phase diagram of soft particles can be provided easily. Besides the electric stress, surface tension also plays a significant role in the surface evolution process. In addition, the morphological evolution behavior of a soft particle is demonstrated to exhibit distinct dependence on its size.


Related Articles

  • Metallic and Semiconducting [001] SiC Nanowires-An Ab-initio Study. Pathak, A.; Agrawal, S.; Agrawal, B. K. // AIP Conference Proceedings;6/29/2009, Vol. 1147 Issue 1, p367 

    A detailed comprehensive ab-initio study of the structural, electronic and optical properties of the unpassivated and H-passivated SiC nanowires (NWs) grown along [001] direction having diameters lying in the range, 3.35 to 15.42 Ã… has been made by employing the first-principles...

  • Restricted Nonlinear Approximation. Cohen, A.; DeVore, R. A.; Hochmuth, R. // Constructive Approximation;Jan2000, Vol. 16 Issue 1, p85 

    We introduce a new form of nonlinear approximation called restricted approximation . It is a generalization of n -term wavelet approximation in which a weight function is used to control the terms in the wavelet expansion of the approximant. This form of approximation occurs in statistical...

  • About right.  // New Scientist;12/22/90, Vol. 128 Issue 1748, p90 

    Comments on the study of approximation.

  • Physical and mathematical content of coupled-cluster equations. IV. Impact of approximations to... Jankowski, K.; Kowalski, K. // Journal of Chemical Physics;8/15/1999, Vol. 111 Issue 7, p2952 

    Studies the impact of approximations to the form of the cluster operator on the structure and physical significance of the complete set of geometrically isolated solutions to the coupled-cluster (CC) equations. Correspondence of solutions obtained at various levels of the approximation process;...

  • Doping nanowires grown by the vapor-liquid-solid mechanism. Schwalbach, E. J.; Voorhees, P. W. // Applied Physics Letters;8/10/2009, Vol. 95 Issue 6, p063105 

    The ability to dope semiconductor nanowires during growth is an important step toward making functional devices. We develop a model for steady state vapor-liquid-solid growth of a ternary semiconductor-catalyst-dopant nanowire. Our analysis shows that the relative flux of dopant atoms through...

  • High-quality GaN nanowires synthesized using a CVD approach. Wang, J.C.; Feng, S.Q.; Yu, D.P. // Applied Physics A: Materials Science & Processing;2002, Vol. 75 Issue 6, p691 

    High-quality GaN nanowires were synthesized on a large-area Si substrate by direct reaction of gallium with ammonia using InCl[sub 3] as a catalyst. The morphology and microstructure of the resulting products were characterized using a field-emission scanning electron microscope (SEM), a...

  • Silicon-Nanowire Simulations Provide Clues To Performance Of Future Devices. Eccles, Lisa // Electronic Design;11/06/2000, Vol. 48 Issue 23, p32 

    Reports on a study of large-scale simulations of silicon nanowires which has yielded information concerning the future performance of nano-meter-scale devices in electronic design. Dominance of quantum mechanical effects in the behavior of materials at the nanometer scale; Issues investigated...

  • Spatially resolved photoluminescence study on T-shaped quantum wires fabricated by cleaved edge overgrowth method. Someya, Takao; Akiyama, Hidefumi; Sakaki, Hiroyuki // Journal of Applied Physics;3/1/1996, Vol. 79 Issue 5, p2522 

    Presents information on a study that fabricated GaAs T-shaped edge quantum wire (T-QWR) structures by the cleaved edge overgrowth method. Introduction to quantum wires; Design principle of the sample structures; Photoluminescence study of the samples.

  • Nanomaterials' Promise. Hunter, David // Chemical Week;10/16/2002, Vol. 164 Issue 41, p5 

    Comments on the forecast concerning the growth of the nanomaterials market through 2005 by consulting firm Business Communications Co. Largest near-term market potential in nanomaterials; Companies comprising the nanomaterials market; Issues of employee recruitment in light of the forecasted...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics